Wyoming, 2007High Wind in Wyoming, January 7 to 8, 2007
January 7 to 8, 2007 · NWS RIW · 6 events in 6 counties and zones
Favorable conditions led to a mountain wave event in some locations across northwest Wyoming. Enhanced northwest flow led to very high wind channeling down the Wind River Valley.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable conditions led to a mountain wave event in some locations across northwest Wyoming. Enhanced northwest flow led to very high wind channeling down the Wind River Valley. Mountain locations experienced frequent gusts in excess of 74 mph with peak gusts of 83 to 94 mph. Winds in the lower elevations were sustained between 40 and 48 mph with gusts of 63 to 71 mph recorded. Damage included a downed fence, blown-out window, and a collapsed shed in the area between Riverton and Pavillion. The wind also toppled an 80-foot tree and dislodged roof shingles in Dubois. The tree was downed during the afternoon and blocked westbound lanes on Ramshorn Street for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 7, 3:13 AM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Jan 7, 3:13 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
313 AM MST SUN JAN 7 2007
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
NORTHWEST FLOW ACROSS THE AREA THIS MORNING AS UPPER LOW MOVES
ACROSS THE PLAINS. THIS FLOW WILL BRING CHANCES OF SNOW ACROSS THE
WESTERN AND NORTHERN PART OF THE FORECAST AREA AS GOOD ISENTROPIC
LIFT OCCURS WITH THIS PATTERN. MODELS IN GOOD AGREEMENT IN THAT THIS
SYSTEM LOOKS TO BE A LITTLE WEAKER THEN THE LAST. FOR THIS
REASON WILL DECREASE THE AMOUNT OF SNOWFALL OVER THE WESTERN AND
NORTHERN ZONES FOR TODAY AND TONIGHT. THIS NORTHWEST FLOW AND ITS
STRONG 300 MB JET WITH SPEEDS AROUND 130 KNOTS ALONG WITH A
TIGHTENING PRESSURE GRADIENT WILL GO AHEAD AND ISSUE A HIGH WIND
WARNING FOR THE ZONES THAT ARE IN THE WATCH. TEMPERATURES LOOK TO
FALL ACROSS THE REGION THE NEXT FEW DAYS IN THIS FLOW SO WILL TREND
TEMPERATURES DOWN A LITTLE BIT MORE. FLOW BECOMES MORE ZONAL THEN A
WEAK RIDGE DEVELOPS BY THE END OF THE PERIOD. MOST CHANCES OF SNOW
ACROSS THE AREA WILL STOP BY TUESDAY WITH ONLY SLIGHT CHANCES
ACROSS OUR NORTHWESTERN ZONES.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE LONG TERM WILL BE DOMINATED BY A SIGNIFICANT TROUGH USHERING
IN MUCH COLDER TEMPERATURES AND THE POSSIBILITY OF SIGNIFICANT
SNOWFALL ACROSS PARTS OF FORECAST AREA. WEDNESDAY WILL BE THE
WARMEST DAY IN THE EXTENDED...BEFORE AN ARCTIC INTRUSION IS EXPECTED
LATE WEDNESDAY/WEDNESDAY NIGHT...WITH WELL BELOW AVERAGE TEMPERATURES
EXPECTED THURSDAY THROUGH SUNDAY. ON WEDNESDAY...A STRONG SHORTWAVE
TROUGH SHOULD BE ACROSS SOUTHERN ALBERTA/SASKATCHEWAN...WITH ANOTHER
SHORTWAVE TROUGH DIGGING SOUTH ACROSS THE PACIFIC NORTHWEST. THE
NORTHERN SHORTWAVE TROUGH ACROSS SOUTHERN CANADA WILL MOVE SLOWLY
EAST...WHILE THE OTHER WILL DIG INTO SOUTHERN CALIFORNIA...
RESULTING/CARVING OUT A DEEP LONGWAVE TROUGH ACROSS THE WESTERN U.S.
INTO CENTRAL CANADA BY THURSDAY. BOTH THE 00Z GFS AND ECMWF SHOW
THIS LONGWAVE TROUGH MOVING EVER SO SLOWLY EASTWARD THROUGH
SUNDAY. THE STRONG COLD FRONT ASSOCIATED WITH THIS TROUGH WILL PUSH
THROUGH WEDNESDAY/WEDNESDAY NIGHT...WITH A 1050MB ARCTIC HIGH
PUSHING SOUTH OUT OF SW CANADA INTO THE NORTHERN ROCKIES
THURSDAY/FRIDAY. CURRENTLY...THE BEST AREA FOR SOME DECENT
SNOWFALL WILL BE ACROSS THE SOUTHERN PART OF THE FORECAST AREA
WEDNESDAY NIGHT THROUGH FRIDAY...WHERE THE BEST BAROCLINICITY WILL
SET UP BETWEEN THE STRONG ARCTIC HIGH AND SURFACE LOW ACROSS THE FOUR
CORNERS. IN ADDITION...THE NORTHERLY FLOW UP TO AROUND 700 MB BEHIND
THE COLD FRONT...AND A MOIST ATMOSPHERE COULD FAVOR UPSLOPE SNOW
CONDITIONS IN FAVORED AREAS DURING NORTHERLY FLOW. ALTHOUGH THE
MEDIUM RANGE MODELS AGREE ON A TROUGH AND COLD AIR...THE FINE DETAILS
ARE ALL OVER THE PLACE IN WHERE THE BEST JET DYNAMICS AND THE
BEST BAROCLINICITY WILL SET UP. SO WILL FAVOR SOUTHERN AREAS FOR
PRECIP...ESPECIALLY BEYOND WEDNESDAY NIGHT...BUT AM STILL KEEPING
POPS IN THE CHANCE CATEGORY EVEN ACROSS THE SOUTH DUE TO THE
UNCERTAINTY THAT STILL EXITS. WITH THE TROUGH MOVING SO SLOWLY...
SOME PRECIPITATION COULD EASILY LINGER INTO THE WEEKEND...ESPECIALLY
ACROSS THE SOUTHERN AND EASTERN AREAS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING THIS AFTERNOON THROUGH TONIGHT FOR WYOMING
ZONES 2..3 AND 19.
&&
SHORT TERM...DH
LONG TERM...WM
Hazardous weather outlook, Jan 7, 5:00 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN JAN 7 2007
WYZ001>020-022>030-081200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN JAN 7 2007
...HIGH WIND WARNING FOR GREEN MOUNTAINS...RATTLESNAKE RANGE...
ABSAROKA MOUNTAINS AND CODY FOOTHILLS THIS AFTERNOON THROUGH
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS THIS AFTERNOON THROUGH TONIGHT ACROSS
THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS...ALONG WITH THE GREEN
MOUNTAINS AND RATTLESNAKE RANGE. WIND SPEEDS OF 35 TO 45 MPH WITH
GUSTS TO 60 MPH ARE EXPECTED ACROSS THE LOWER ELEVATIONS WITH
SPEEDS OF 45 TO 55 MPH WITH GUSTS OF UP TO 80 MPH ACROSS THE AFFECTED
MOUNTAINS. THE EAST SLOPE OF THE WIND RIVER MOUNTAINS WILL ALSO SEE
STRONG SOUTHWEST WINDS.
SNOWFALL IS EXPECTED IN WESTERN WYOMING THIS AFTERNOON THROUGH
TONIGHT ALONG WITH CONSIDERABLE BLOWING AND DRIFTING SNOW. OCCASIONAL
WHITE OUT CONDITIONS...ESPECIALLY OVER SOUTH PASS WHERE WEST WINDS OF
40 TO 50 MPH WITH GUSTS TO 70 MPH ARE POSSIBLE. SNOWFALL AMOUNTS OF 2
TO 6 INCHES ARE POSSIBLE ACROSS THE WESTERN MOUNTAINS WITH 1 TO 3
INCHES IN THE WESTERN VALLEYS THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER WINTER STORM SYSTEM WILL AFFECT WYOMING WEDNESDAY NIGHT
THROUGH SATURDAY. THIS SYSTEM WILL NEED TO BE MONITORED FOR
THE POSSIBILITY OF SOME HEAVY SNOWFALL...ESPECIALLY ACROSS THE
SOUTHERN WYOMING WEDNESDAY NIGHT THROUGH FRIDAY. MUCH COLDER
AIR IS EXPECTED BEHIND THE COLD FRONT WEDNESDAY NIGHT...WITH BELOW
AVERAGE TEMPERATURES ACROSS THE ENTIRE AREA...WITH MUCH OF THE
AREA EXPERIENCING THE COLDEST TEMPERATURES THIS WINTER.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY RECORDED WIND SPEEDS OVER 40
MPH AS WELL AS ANY SNOWFALL AMOUNTS. THANK YOU.
TRIW
High Wind, Absaroka Mountains
- When
- January 7, 7:30 AM MST to January 8, 3:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- January 7, 10:00 AM MST to January 8, 7:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- January 7, 10:30 AM MST to January 8, 1:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- January 7, 3:00 PM MST to 6:30 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, Wind River Basin
- When
- January 7, 3:30 PM MST to January 8, 1:00 AM MST
- Where
- Wind River Basin forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High Wind, Upper Wind River Basin
- When
- January 7, 3:50 PM MST to January 8, 12:50 AM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 7, 200720 injured · $12 million · 65 kt wind · 4 events
- Tornado and Damaging Winds in Georgia, January 7, 2007$413,000 · F2 · 4 events
- Tornadoes and Flash Flooding in Alabama, January 7, 2007$378,000 · F1 · 9 events
- High Wind and Strong Wind in Washington, January 7, 2007$100,000 · 52 kt wind · 3 events
- Tornado in Alabama, January 7, 2007$25,000 · F0 · 1 event
- Damaging Winds in Alabama, January 7, 2007$22,000 · 50 kt wind · 2 events
- High Wind in Montana, January 7, 200766 kt wind · 12 events
- Flash Flood and Heavy Rain in Hawaii, January 7 to 10, 20078 events
- Heavy Rain in New Jersey, January 7 to 8, 20076 events
- High Wind in Colorado, January 7 to 8, 2007100 kt wind · 5 events
- High Wind in Wyoming, January 7, 2007$3,000 · 76 kt wind · 3 events
- High Wind in Montana, January 7, 200781 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4672, 4674, 4673, 4678, 4679, 4677.